Hail, St. Mary'S
- When
- May 8, 12:00 PM EST
- Where
- St. Mary'S County, Hollywood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -76.583
Penny sized hail fell.
A thunderstorm moving through St. Mary's County during the afternoon of the 8th dropped penny sized hail in Hollywood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm moving through St. Mary's County during the afternoon of the 8th dropped penny sized hail in Hollywood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 8, 9:01 AM EST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1001 AM EDT THU MAY 8 2003 ELEVATED SHOWERS/CONVECTION FIRING ON EASTERN EDGE OF MID LEVEL JET/SHORTWAVE...AND NEAR A STATIONARY SURFACE BOUNDARY. THESE STORMS WILL LIKELY STRUGGLE UNTIL DIURNAL HEATING SUFFICIENTLY MIXES THE BOUNDARY LAYER. WITH 0-6 KM SHEAR ALREADY 50-55 KNOTS...UPSTREAM ROABS AND WV SHOWING MID LEVEL DRYING...APPROACHING WAVE...AND RUC/MESOETA MODERATE AFTERNOON INSTABILITY...WILL UPDATE HWO AND ISSUE SPS TO ADDRESS SEVERE POTENTIAL (ESPECIALLY STRAIGHT LINE WINDS WITH LONG LINEAR HODOGRAPH). THUNDER HAS BEEN ADDED TO ALL ZONES...IN ADDITION TO INCREASING POPS AND BOOSTING AFTERNOON TEMPERATURES UP A CATAGORY...OTRW PREV FCST IN GOOD SHAPE. ROGOWSKI/MANNING .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1024 AM EDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE AREA. THE PRIMARY RISK THIS AFTERNOON AND THIS EVENING IS DAMAGING WINDS...BUT SOME LARGE HAIL IS POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 1 PM AND 9 PM. .DAYS TWO THROUGH SEVEN... THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. MANNING/ROGOWSKI
MDZ003-WVZ052-053-081330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 852 AM EDT THU MAY 8 2003 ...STRONG THUNDERSTORM OVER THE UPPER POTOMAC... AT 852 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FALLING WATERS...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BOONSBORO...WILLIAMSPORT AND SHEPHERDSTOWN WILL BE AFFECTED BY THIS STORM THROUGH 930 AM EDT. MANNING
MDZ004-081400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 920 AM EDT THU MAY 8 2003 ...STRONG THUNDERSTORM APPROACHING FREDERICK... AT 920 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BOLIVAR...MOVING SOUTHEAST AT 50 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BALLENGER CREEK...BRADDOCK HEIGHTS...FREDERICK...GREEN VALLEY...NEW MARKET AND WALKERSVILLE WILL BE AFFECTED BY THIS STORM THROUGH 1000 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-090300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1020 AM EDT THU MAY 8 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING... A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS BETWEEN 1 PM AND 9 PM. STRONG DAMAGING WINDS IS THE PRIMARY RISK FROM ANY SEVERE THUNDERSTORMS...BUT SOME LARGE HAIL IS ALSO POSSIBLE. THOSE PLANNING TO PARTICIPATE IN OUTDOOR ACTIVITIES THIS AFTERNOON OR EVENING SHOULD KEEP UP ON THE LATEST WEATHER INFORMATION. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. MANNING/ROGOWSKI
VAZ042-081530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1052 AM EDT THU MAY 8 2003 ...STRONG THUNDERSTORM MOVING THROUGH LOUDOUN COUNTY... AT 1052 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF PHILOMONT...MOVING EAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF ASHBURN...COUNTRYSIDE...LEESBURG...PURCELLVILLE... STERLING...ROUND HILL AND ARCOLA WILL BE AFFECTED BY THIS STORM THROUGH 1130 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1103 AM EDT THU MAY 08 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 1SE TYSONS CORNER VA WIND DAMAGE
05/07/03 FAIRFAX WIRES DOWN WOODLAND DRIVE
0622 PM MERRIFIELD VA LIGHTNING
05/07/03 FAIRFAX TRANSFORMER BLOWN ON
LANDING DRIVE
0626 PM BAILEYS CROSSROADS VA WIND DAMAGE
05/07/03 FAIRFAX TREE FELL ON CAR ON
ARLINGTON BLVD
0630 PM ALEXANDRIA VA WIND DAMAGE
05/07/03 ALEXANDRIA DOWN LINES IN WESTERN END
OF CITY
0656 PM 3NE MOUNT VERNON VA LIGHTNING
05/07/03 FAIRFAX HOUSE FIRE WEST BOULEVARD
DRIVE
0703 PM HERNDON VA LIGHTNING
05/07/03 FAIRFAX TRANSFORMER BLOWN
0800 PM COUNTYWIDE MD WIND DAMAGE
05/07/03 ST. MARYS DOWN TREES AND POWER
LINES ACROSS THE COUNTYThe Sterling radar (KLWX), 105 km away, was scanning. The volume nearest the first event began at 16:59 UTC.
1 hail. Local standard time, as filed.
Penny sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370081.